Louisiana, 2010

Flash Flood in Louisiana, August 19, 2010

August 19, 2010 · NWS LIX · 1 event in 1 county or zone

Slow moving thunderstorms triggered minor flooding in several areas of Tangipahoa Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Slow moving thunderstorms triggered minor flooding in several areas of Tangipahoa Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 19, 2:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 2:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT THU AUG 19 2010

.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED THE 1016MB HIGH OVER THE CENTRAL
AND EASTERN GULF...SOUTHWEST FLOW OVER NORTH GULF AND NORTH
CENTRAL GULF COAST...AND STATIONARY BOUNDARY OVER MID SOUTH TO MID
ATLANTIC COAST. UPPER AIR ANALYSIS SHOWED AN ANTICYCLONIC
CIRCULATION OVER ARKANSAS AND ANOTHER NORTH FLORIDA...CREATING A
MOISTURE CONVERGENCE ZONE FROM SOUTHWEST LOUISIANA TO THE
CAROLINAS. CYCLONIC CIRCULATION ASSOCIATED WITH THE DECAYED
TROPICAL SYSTEM HAS MOVE NORTH OF THE FORECAST AREA. HOWEVER...PW
VALUES REMAIN AROUND 2.4 INCHES.

&&

.DISCUSSION...
WITH CYCLONIC CIRCULATION ASSOCIATED WITH THE REMNANTS OF
TROPICAL DEPRESSION FIVE WELL NORTH OF THE FORECAST AREA...THE
THREAT OF DEEP NIGHT TIME CONVECTION HAS DECREASED INLAND. LAST
SEVERAL NIGHTS ONLY SHOWERS HAVE DEVELOPED IN THE EARLY MORNING
HOURS. ERGO...RAIN CHANCES WILL BE SLIGHTLY LOWER ... STILL A
CHANCE IN THE EVENING. RADAR ESTIMATES FROM WEDNESDAY SHOWED 6 TO
8 INCHES OF RAINFALL ACROSS EXTREME WESTERN WILKINSON COUNTY AND
NORTHERN POINTE COUPEE PARISH. HIGH PW VALUES AND DEEP MOISTURE
WILL STILL YIELD ISOLATED SHOWERS INLAND AFTER MIDNIGHT TOWARD
FRIDAY MORNING. DRYING OCCURRED TO TODAY BUT EXCESSIVE RUNOFF IS
POSSIBLE WITH ANY STORM FOR THE REMAINDER OF THE AFTERNOON. IN
ADDITION...LATE AFTERNOON STORMS WITH A SLOW MOVEMENT WILL BE A
PROBLEM OVER RAIN SOAKED AREAS. ERGO...WILL ALLOW FLASH FLOOD
WATCH TO EXPIRE AT 7 PM THIS EVENING. MID LAYER ANTICYCLONIC FLOW
OR HIGH OVER FLORIDA WILL BUILD AND MOVE WEST OVER THE GULF COAST
REGION. SOME RELATIVELY MID LAYER DRY...OVER THE CENTRAL CARIBBEAN
AND EAST OF THE WAVE...WILL ADVECT NORTHWEST TO THE CENTRAL GULF
FRIDAY AND OVER SOUTHERN ZONES FRIDAY NIGHT. THIS COULD CURTAIL
RAIN CHANCES OVER THE COASTAL WATERS AND SOUTHERN ZONES FRIDAY
NIGHT INTO SATURDAY. HIGH WILL CONTINUE TO TRACK NORTHWEST OVER
TEXAS AND ALLOW THE OLD BOUNDARY AND ASSOCIATED MOISTURE TO SAG
SOUTH TO NORTH FLORIDA. WE COULD ESTABLISH MONTGOMERY STREAM
FUNCTIONS AND TRACK THIS AIR MASS WITH THETA-E VALUES TO SEE IF
THIS NEXT SYSTEM IS ASSOCIATED WITH THE REMNANTS...BUT WILL LEAVE
THAT TO RESEARCHERS. A WEAK INVERTED TROUGH OR WEAK LOW OVER
NORTHEAST GULF MONDAY AND TRACK WEST ACROSS THE NORTH GULF THROUGH
WEDNESDAY. HAVE INCREASED RAIN CHANCES UP TO 50 PERCENT EACH DAY
NEXT WEEK. LATER PACKAGES MAY INCREASE INCREASE RAIN CHANCES TO
LIKELY TUESDAY THROUGH FRIDAY OF NEXT WEEK.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DISSIPATE NEAR OR SHORTLY
AFTER SUNSET...WITH TEMPORARY MVFR/IFR CIGS/VSBYS IN CONVECTION.
OTHERWISE A FEW FAVORED SITES...KMCB...KHUM AND KHSA MAY SEE MVFR
VSBYS FOR A FEW HOURS AROUND SUNRISE. WILL HINT AT MORNING
CONVECTION WITH MENTION OF CB...BUT ANY WIDESPREAD CONVECTION ON
FRIDAY LIKELY TO BE NEAR OR AFTER 18Z. PROBABLY ABOUT 50 PERCENT
AREAL COVERAGE TOMORROW. 35
&&

.MARINE...
WEAK HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE COASTAL WATERS
THROUGH THE WEEKEND. THIS WILL RESULT IN WINDS NEAR OR BELOW 10
KNOTS AND SEAS LESS THAN 3 FEET.  HOWEVER...LOCALLY HIGHER WINDS AND
SEAS CAN BE EXPECTED IN THE VICINITY OF ANY THUNDERSTORMS THAT DO
DEVELOP. TOWARD THE END OF THE WEEKEND...A WEAK FRONTAL BOUNDARY IS
FORECAST TO APPROACH THE GULF COAST. AS THE FRONT
APPROACHES...EXPECT WINDS AND SEAS TO PICK UP A BIT IN RESPONSE TO A
TIGHTENING PRESSURE GRADIENT. THE FRONT IS FORECAST TO STALL NEAR
THE COAST...PROVIDING A FOCUS FOR ADDITIONAL CONVECTION. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  91  75  94 /  30  50  20  30
BTR  76  93  76  95 /  30  50  20  30
ASD  76  92  76  94 /  30  50  20  30
MSY  78  92  79  93 /  30  50  20  30
GPT  78  91  77  94 /  30  50  20  30
PQL  76  92  76  93 /  30  50  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...POINTE COUPEE...ST.
     HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...TANGIPAHOA...WASHINGTON...WEST BATON ROUGE...AND
     WEST FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     AMITE...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Aug 19, 10:31 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 AM CDT THU AUG 19 2010

LAZ034>039-046>050-056>058-MSZ068>071-201200-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-
LIVINGSTON-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-WILKINSON-
AMITE-PIKE-WALTHALL-
1131 AM CDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN AND FLOODING...
THE REMNANTS OF TROPICAL DEPRESSION FIVE AND ASSOCIATED TROPICAL
MOISTURE WILL REMAIN ACROSS EAST CENTRAL AND SOUTH CENTRAL LOUISIANA
AND SOUTHWEST MISSISSIPPI THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
WITH PERIODS OF HEAVY RAIN REMAIN POSSIBLE IN THESE AREAS WITH THE
GREATEST FLOODING THREAT BEING OVER WEST AND EAST FELICIANA...POINTE
COUPEE...WEST AND EAST BATON ROUGE AND IBERVILLE PARISHES AND
WILKINSON AND AMITE COUNTIES. A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ040-
059>070-MSZ077-080>082-201200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-ST. TAMMANY-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-PEARL RIVER-HANCOCK-HARRISON-
JACKSON-
1131 AM CDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION FIVE AND ASSOCIATED TROPICAL MOISTURE
WILL REMAIN ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI
THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
HEAVY DOWNPOURS ARE POSSIBLE IN THESE AREAS WHICH MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 19, 12:03 PM CST, 4 hours 57 minutes before
LAZ062-064-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
103 PM CDT THU AUG 19 2010

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. BERNARD
PARISH...ORLEANS PARISH...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CHALMETTE...OR ABOUT 3 MILES SOUTH OF
LAKEFRONT AIRPORT. THE THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAKEFRONT
AIRPORT AND NEW ORLEANS

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

IN ADDITION FUNNEL CLOUDS MAY BE POSSIBLE AND HAVE BEEN REPORTED
WITH THIS STORM AND OTHER STORMS THAT DEVELOP ALONG THE INTERACTION
OF THE LAKE BREEZE AND SEA BREEZE.

CAB
Special weather statement, Aug 19, 3:45 PM CST, 1 hour 15 minutes before
LAZ038-192245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT THU AUG 19 2010

...CLUSTER OF NEARLY STATIONARY STRONG THUNDERSTORMS AFFECTING
TANGIPAHOA PARISH...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER HAMMOND. THE THUNDERSTORMS WERE
NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...TICKFAW...HAMMOND...PONCHATOULA...INDEPENDENCE AND ROBERT

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND
HEAVY RAINFALL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 19, 4:37 PM CST, 23 minutes before
LAZ037-038-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
537 PM CDT THU AUG 19 2010

...CLUSTER OF NEARLY STATIONARY STRONG THUNDERSTORMS TANGIPAHOA
PARISH...ST. HELENA PARISH...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTH OF AMITE...OR ABOUT 3
MILES SOUTH OF TANGIPAHOA. THE THUNDERSTORMS WERE NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WILMER...TANGIPAHOA AND KENTWOOD

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tangipahoa

When
August 19, 5:00 PM CST to 6:00 PM CST
Where
Tangipahoa County, Hammond to 1.34 mi NE of Hammond
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.500, -90.470

Thunderstorms produced street flooding in several areas of Hammond and surrounding portions of Tangipahoa Parish.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254298.